Why it matters could save your life.
As in several countries, the rates of Post-Traumatic Stress Disorder (PTSD) among Canadian veterans have increased dramatically since 2001, an increase that can of course to a large part be attributed to the war in Afghanistan though it may go back further.
After doing some investigating, I discovered that there has been an alarming number of misdiagnosed PTSD cases among Canadian veterans. What these veterans are suffering from is far more dangerous and insidious than PTSD. These veterans have suffered an Acquired Brain Injury (ABI) as the result of having taken a neurotoxic antimalarial drug called mefloquine, which also goes by the brand name Lariam.
It is technically known as Chronic Quinoline Encephalopathy, also known as Quinism.
It was first given to our troops in Somalia in 1991 and since then tens of thousands of Canadian soldiers, sailors, and air force personnel have been given this drug. and some of the adverse effects can mimic PTSD. It should be noted that it is also quite possible to be suffering from both PTSD and Quinism, making a correct diagnosis even harder.
The first and most noticeable immediate adverse effect reported was very vivid and disturbing nightmares. This is what is known as a prodromal symptom, which is an early indicator of an attack or disease. Once prodromal symptoms begin to appear the patient should immediately discontinue the use of the drug, however, Canadian Forces personnel were ordered to continue taking the drug despite the presence of these symptoms. Unknown to them, mefloquine began to destroy cells in their brain stems which would lead to a myriad of permanent and debilitating symptoms.
In all, there are 34 adverse effects that are attributable to Quinism, of which there are 17 that it has in common with PTSD. These are psychological in nature and include such issues as nightmares, anger, depression, suicidal ideation, anxiety, visual and auditory hallucinations, and psychosis. It has been attributed to several murder-suicides in Canada and the United States and I was able to locate someone who witnessed Lionel Desmond taking mefloquine in Afghanistan.
There have been many instances where people with no prior history of depression or other mental illness have developed these symptoms after taking mefloquine. The damage can be done after taking a single dose and it gets worse when more doses are taken. There have been instances where some Canadian troops had to take mefloquine over the course of one to two years during their careers.
What differentiates quinism from PTSD are the physiological effects that accompany it. Those with quinism also suffer from such things as tinnitus (ringing in the ears), vertigo, digestive issues such as chronic indigestion and/or diarrhea, photosensitivity, sudden migraine, irregular heartbeat, persistent cough, memory loss, inability to concentrate/multi-task, and visual impairment. For the majority these symptoms are debilitating, leaving them unable to work.
The treatment for PTSD typically includes prescription anti-depressants and anti-anxiety medications. For people with quinine, however, medications like these can make their symptoms worse thus exacerbating their condition rather than helping.
That’s because people with quinism have suffered a BRAIN INJURY and it is critical that they are treated so medically and therapeutically. There is as yet no cure or treatment for quinism, however, there are things that can be done that will greatly improve the quality of life for those afflicted with this condition.
Many of our veterans have taken their own lives, not knowing or understanding what was happening to them. This knowledge can and will save the lives of untold people and I need to make sure that it gets to every Canadian Forces veteran.
If this sounds like you or, if you are the family member or caregiver of a veteran and this seems familiar to you, you are not alone. There are thousands of others like you across Canada and many, many more around the world.
For more information about quinism, visit the Quinism Foundation at https://quinism.org/
I’m Derek Bodner.